Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Tucson, AZ

July 25, 2014Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2014, 1:27 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2014, 1:27 PM MST (20:27 UTC)
Expired
Jul 25, 2014, 4:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:00 PM MSTFLASH FLOODNogales, AZNOGALES WASH OVERFLOWED. STREETS AND BUSINESSES FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WGUS55 KTWC 252027
FFWTWC
AZC019-023-252230-
/O.NEW.KTWC.FF.W.0019.140725T2027Z-140725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST FRI JUL 25 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  SOUTHERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 330 PM MST

* AT 126 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO
  SPRINGS...TUMACACORI...RUBY...PENA BLANCA LAKE...PATAGONIA LAKE...
  RIO RICO AND PATAGONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3140 11132 3161 11116 3160 11062 3132 11061
      3133 11108

$$
2 follow-up statements
644 
WGUS75 KTWC 252223
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 25 2014

AZC019-023-252230-
/O.CON.KTWC.FF.W.0019.000000T0000Z-140725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
323 PM MST FRI JUL 25 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
EXTREME SOUTH CENTRAL PIMA AND SOUTHWESTERN SANTA CRUZ COUNTIES...

AT 319 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUMACACORI...
RUBY AND RIO RICO.

LAT...LON 3140 11132 3161 11116 3161 11098 3149 11092
      3132 11077 3133 11108

$$
720 
WGUS55 KTWC 252224
FFWTWC
AZC019-023-252315-
/O.EXT.KTWC.FF.W.0019.000000T0000Z-140725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST FRI JUL 25 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  SOUTHWESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 415 PM MST

* AT 319 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUMACACORI...RUBY AND RIO RICO.

LAT...LON 3140 11132 3161 11116 3161 11098 3149 11092
      3132 11077 3133 11108

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:12 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 25, 9:12 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
912 AM MST FRI JUL 25 2014

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE
AREA TODAY AND CONTINUING INTO THIS WEEKEND WITH THE GREATEST
COVERAGE EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT.
TEMPERATURES WILL ALSO FALL BACK CLOSER TO AVERAGE OVER THE NEXT
FEW DAYS.

&&

.DISCUSSION...SURFACE DEW POINTS HAVE GENERALLY BUMPED UP TO THE
MID 60S THIS MORNING DUE TO THE NICE MOISTURE SURGE EARLY THIS
MORNING. THE OUTFLOW THAT BROUGHT THE MOISTURE ALSO BROUGHT A GOOD
AMOUNT OF DUST FROM SONORA UP HERE...WHICH IS THE REASON FOR THE
HAZY CONDITIONS THIS MORNING. THE PREVIOUS SHIFT ADDED HAZE TO THE
GRIDS THRU 18Z...WHICH IS ABOUT THE TIME ALL HIRES GUIDANCE HAS
CONVECTION BEGINNING ACROSS THE FORECAST AREA. HIRES GUIDANCE HAS
MOST STORMS INITIALIZING ACROSS SANTA CRUZ AND COCHISE
COUNTIES...THOUGH THE STORMS OUT EAST AREN'T EXPECTED TO BE MUCH
IN THE WAY OF LONG LIVED DEVELOPMENT. MOST GUIDANCE HAVE THE
WESTERN EDGE OF THE STORMS BEGIN THE DOMINATE FLANK...WHICH WILL
LIKELY RESULT IN A STRONG OUTFLOW/BLOWING DUST TYPE EVENT.
THEREFORE...A BLOWING DUST ADVISORY IS IN PLACE STARTING AT NOON
GIVEN THE EARLY EXPECTED INITIALIZATION. 12Z SOUNDING SHOWS SOME
WEAK MID LEVEL FLOW THOUGH STRONGER FLOW IS PROGGED TO EDGE IN
THIS AFTERNOON.

THE NORTHEASTERN PORTION OF THE CWA AT THIS TIME LOOKS TO BE THE
ONE AREA THAT WON'T RECEIVE MUCH ACTIVITY. THERE ISN'T NEARLY THE
MOISTURE ACROSS GRAHAM OR GREENLEE COUNTIES. HOWEVER...GOES
SOUNDING PROFILES SHOW ENOUGH INSTABILITY FOR SOME WEAK
CONVECTION. NEVERTHELESS...THE MAIN AREA FOR DEVELOPMENT WILL BE
TUCSON TO NOGALES WESTWARD THIS AFTERNOON. IN FACT...MOST GUIDANCE
HAS THINGS ENDING AROUND TUCSON AFTER 3 PM WITH LITTLE TO NO
ACTIVITY EASTWARD. TIME WILL TELL...WILL HOLD THE INHERITED POP
GRIDS.

&&

.AVIATION...VALID THRU 26/12Z.
HIGH PRESSURE CENTERED OVER WEST TEXAS WILL RESULT IN A MOIST ELY/
SELY MID-LEVEL FLOW REGIME INTO SATURDAY MORNING. THE COMBINATION
OF STRONG DAYTIME HEATING COMBINED WITH ADEQUATE MOISTURE WILL
RESULT IN -TSRA/-SHRA MAINLY NEAR THE MOUNTAINS BY 25/19Z FROM
KTUS VICINITY EWD/SWD. SCATTERED TSRA/SHRA IS THEN FORECAST TO
MOVE TO THE WEST AND NORTHWEST THIS AFTERNOON AND THIS EVENING.
AREAS OF BLDU WITH VSBYS BELOW 1/2SM MAY OCCUR NW OF KTUS INTO
PINAL COUNTY SE OF KPHX THIS AFTERNOON AND THIS EVENING.
ELSEWHERE...MVFR VSBYS WITH WIND GUSTS GENERALLY OF 40-45 KTS WILL
OCCUR WITH THE STRONGER TSRA. THERE WILL BE ENOUGH MOISTURE TO
MAINTAIN ISOLATED -TSRA/-SHRA LATE TONIGHT AND EARLY SATURDAY
MORNING. OTHERWISE...CLOUD DECKS THIS AFTERNOON INTO SATURDAY
MORNING WILL GENERALLY BE AT 10-15K FT AGL. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE WILL TRANSLATE INTO SCATTERED
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. EXPECT SCATTERED TO
NUMEROUS THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY EVENING AS
MOISTURE INCREASES ACROSS THE AREA. A GRADUAL DECREASE IN
THUNDERSTORM ACTIVITY IS THEN FORECAST TO OCCUR STARTING SUNDAY
AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. HOWEVER...MOISTURE
WILL REMAIN SUFFICIENT FOR ISOLATED TO SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 300 AM MST FRI JUL 25 2014/

DISCUSSION...THE ATMOSPHERE HAS MOISTENED UP CONSIDERABLY ACROSS
SOUTHEAST ARIZONA /ESPECIALLY FROM TUCSON WESTWARD/AFTER A GULF
SURGE AIDED BY OUTFLOW FROM THUNDERSTORMS TO OUR SOUTHWEST MOVED
THROUGH THE AREA LAST NIGHT. SURFACE DEWPOINTS ARE GENERALLY IN THE
UPPER 50S TO LOWER 60S ACROSS MOST OF THE AREA WITH THE EXCEPTION OF
GRAHAM AND GREENLEE COUNTY WHERE SURFACE DEWPOINTS ARE MOSTLY IN THE
40S. THIS CORRESPONDS TO PWAT VALUES RANGING FROM UNDER AN INCH IN
GRAHAM AND GREENLEE COUNTY TO 1.2 TO 1.6 INCHES FROM TUCSON
WESTWARD.

THE HIGH PRESSURE ALOFT IS NOW IN A FAVORABLE POSITION ACROSS NEW
MEXICO. GIVEN THE INCREASE IN MOISTURE...AMPLE SUNSHINE TO START THE
DAY AND FAVORABLE EAST TO SOUTHEAST STEERING FLOW...IT IS SHAPING UP
TO BE A FAIRLY ACTIVE DAY ESPECIALLY FROM TUCSON WESTWARD WHERE THE
MOISTURE IS GREATEST. CONFIDENCE IS INCREASING ON SHOWERS AND
THUNDERSTORMS PRODUCING STRONG OUTFLOW WINDS AS REFLECTED IN THE
LATEST HRRR ALONG WITH OUR LOCAL WRF. A BLOWING DUST ADVISORY WILL
BE ISSUED ACROSS PORTIONS OF EASTERN PIMA COUNTY /JUST NORTHWEST OF
TUCSON/ ALONG WITH CENTRAL AND WESTERN PIMA COUNTY AND SOUTH-CENTRAL
PINAL COUNTY TO COVER THE DUST THREAT. STORM MOTION AROUND 10 TO 15
MPH SHOULD BE FAST ENOUGH TO PRECLUDE A WIDESPREAD FLOOD THREAT BUT
LOCALLY HEAVY RAINFALL IS POSSIBLE.

THE ACTIVE PATTERN IS EXPECTED TO CONTINUE ON SATURDAY AS THE
MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA WITH AN INVERTED TROUGH
EXPECTED TO MOVE INTO THE AREA FROM THE EAST SATURDAY EVENING. THIS
SHOULD RESULT IN ADDITIONAL LIFT FOR MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY...FOCUSED LATE SATURDAY AFTERNOON INTO
SATURDAY NIGHT. GIVEN THE UPPER LEVEL SUPPORT...THE STORMS MAY VERY
LOSE DIURNAL TRENDS AND CONTINUE IN SOME FASHION OVERNIGHT SATURDAY
NIGHT. IN ADDITION...WE ARE ALSO CONCERNED ABOUT BLOWING DUST ONCE
AGAIN SATURDAY AFTERNOON AND EVENING BUT WE HAVE PLENTY OF TIME TO
HONE IN ON THOSE POSSIBLE DETAILS AS IT GETS CLOSER.

THEREAFTER...SUNDAY MAY VERY WELL BE MORE OF A DOWN DAY WITH
CONSIDERABLE CLOUDS AND A WORKED OVER ATMOSPHERE GIVEN THE EXPECTED
STORM COVERAGE SATURDAY/SATURDAY NIGHT. THE MOISTURE PLUME WILL
REMAIN OVER ARIZONA MONDAY BUT THINGS GET A BIT MORE UNCERTAIN BY
THE MIDDLE OF NEXT WEEK AS THE UPPER HIGH SHIFTS SOUTH AND WEST
CLOSER TO SOUTHEAST ARIZONA. IN FACT...THE 00Z ECMWF SHIFTS THE HIGH
CENTER A BIT SOUTH AND WEST OF US BY WEDNESDAY WITH CONSIDERABLE
DRYING. IN CONTRAST...THE 00Z GFS AND CANADIAN KEEP THE HIGH NEAR
THE AZ/NM BORDER WITH SOMEWHAT BETTER MOISTURE IN THE AREA. MADE
ONLY MINOR TWEAKS TO THE FORECAST FOR NEXT WEEK WITH GENERALLY A
LOWER GRADE MONSOON EXPECTED STARTING TUESDAY. WITH THE HIGH BEING
CLOSER TO THE AREA...TEMPERATURES WILL ALSO BE ON THE INCREASE NEXT
WEEK...RISING TO ABOUT 5 TO 7 DEGREES ABOVE NORMAL VALUES FOR LATE
JULY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING
FOR AZZ501-502-504-505.

&&

PUBLIC...MEADOWS
PREV DISCUSSION...LADER
AVIATION/FIRE WEATHER....FRANCIS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 25, 12:14 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST FRI JUL 25 2014

AZZ507-513-251945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1214 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ AND EXTREME
SOUTHWESTERN COCHISE COUNTIES UNTIL 1245 PM MST...

AT 1204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUACHUCA CITY...OR JUST
SOUTH OF CANELO IN SANTA CRUZ COUNTY. THIS STORM WAS MOVING SLOWLY
TO THE WEST NORTHWEST. STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CANELO.

LAT...LON 3154 11062 3161 11046 3144 11038 3140 11050
TIME...MOT...LOC 1913Z 180DEG 0KT 3152 11050

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:03 AM MSTBlowing Dust AdvisoryTWCPima, Pinal16 hr
Jul 25, 12:14 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Jul 25, 12:56 PM MSTFlash Flood WarningTWCCochise, Santa Cruz2 hr
Jul 25, 1:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 25, 1:41 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz34 min
Jul 25, 1:43 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 25, 2:07 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 25, 2:31 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 25, 2:38 PM MSTSpecial Weather StatementTWC52 min
Jul 25, 3:11 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 25, 3:21 PM MSTSpecial Weather StatementTWC39 min
Jul 25, 3:29 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 25, 3:40 PM MSTAreal Flood AdvisoryTWCPima95 min
Jul 25, 3:56 PM MSTDust Storm WarningTWCPinal64 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.